EKG of the Week 2019 6-30

This EKG comes courtesy of our new intern Dr. Quillon, Dr. Price and Dr. Shorok Hassan.

A 71 year old female with a history of breast CA, presented for a syncopal episode. The husband reported the patient became rigid and was unable to speak. The patient stated she was aware of the episode but was not able to get her words out.

Three days prior she was diagnosed with pneumonia and treated with Levaquin.

Her EKG is below.

2019 6-30.jpeg

1.      What does the EKG demonstrate?

2.      How would you manage this patient?

ANSWER:

The EKG demonstrates Ventricular tachycardia

Because the patient was recently started on a quinolone, the team was concerned for prolonged QT as the cause of her V-tach and possible torsade de pointes. She was treated with Magnesium. Her repeat EKG is below. 

2019 6-30b.jpeg

The initial EKG shows a wide complex tachycardia, most likely V-tach. This is the cause of the patient’s syncope.

Given the fact that the patient recently started taking a quinolone, the team was concerned for prolonged QT as the cause of her V-tach and possible torsade de pointes. After giving Mg the patient was more alert and reported feeling better. Her repeat EKG shows a sinus rhythm with a QTc interval of 480 ms.

Our patient required a few more doses of Mg and was started on a lidocaine drip. The Levaquin was discontinued. Upon review of the previous chart, it was found that the patient had a previous episode of V-tach when treated for pneumonia with Levaquin.

The patient was admitted to CCU.